HSR&D Citation Abstract
Search | Search by Center | Search by Source | Keywords in Title
Reasons for Initiation and Discontinuation of Pharmacological Therapies for Osteoporosis in Veterans with Spinal Cord Injury and Disorders.
Le B, Ray C, Gonzalez B, Miskevics S, Weaver FM, Priebe M, Carbone LD. Reasons for Initiation and Discontinuation of Pharmacological Therapies for Osteoporosis in Veterans with Spinal Cord Injury and Disorders. Journal of clinical densitometry : the official journal of the International Society for Clinical Densitometry. 2021 Jan 1; 24(1):67-77.
Medications for osteoporosis have not been reported to reduce fracture rates in patients with spinal cord injury and disorders (SCI/D), yet these medications are still prescribed. Clinical decision-making underscoring the initiation and discontinuation of osteoporosis medications in SCI/D remains poorly understood.
Veterans with a SCI/D with at least one prescription for an osteoporosis medication (bisphosphonate, calcitonin, denosumab, raloxifene, and teriparatide) who received healthcare within Veterans Affairs (VA) from 2005 to 2015 were identified using VA administrative databases. A 10% subsample of Veterans was selected for electronic health record review.
Two hundred and sixty-seven Veterans with 330 prescriptions underwent electronic health record review. Bisphosphonates were the most frequently prescribed medication for osteoporosis (n? = 223, 67.6%). Of the 187 Veterans with prescriptions for prevention or treatment of osteoporosis, the primary reason for initiation was Dual Energy X-ray Absorptiometry (DXA) scan with osteopenia or osteoporosis (n? = 119, 63.6% of Veterans), primarily at the hip (81.0% of DXAs). The majority (79.0%) of DXAs were "screening tests," with SCI/D being the sole reason for the scan. Fractures (n? = 51, 27.3%) and fall risk concerns (n? = 29, 15.5%) were other major reasons for initiation. On average, oral bisphosphonates were filled for < 3 yr, with medication-related side effects (n? = 23, 15.8% of bisphosphonates discontinued), predominately gastrointestinal (n? = 17, 73.9% of reported side effects), the most common reason for discontinuation. Drug holidays occurred in 14.3% of 35 oral bisphosphonates used for = 5 yr. No cases of osteonecrosis of the jaw were found. There was one case of an atypical femoral fracture which could not be confirmed.
The decision to initiate pharmacological therapies in SCI/D is primarily based on osteopenia or osteoporosis at the hip by screening DXAs. Gastrointestinal side effects are the major reason for discontinuation of oral bisphosphonates. New therapies for osteoporosis in SCI/D are needed.